Archive for Rational Mechanics and Analysis

, Volume 231, Issue 3, pp 1309–1400 | Cite as

Nonuniqueness for the Kinetic Fokker–Planck Equation with Inelastic Boundary Conditions

  • Hyung Ju HwangEmail author
  • Juhi Jang
  • Juan J. L. Velázquez


We describe the structure of solutions of the kinetic Fokker–Planck equations in domains with boundaries near the singular set in one-space dimension. We study in particular the behaviour of the solutions of this equation for inelastic boundary conditions which are characterized by means of a coefficient r describing the amount of energy lost in the collisions of the particles with the boundaries of the domain. A peculiar feature of this problem is the onset of a critical exponent rc which follows from the analysis of McKean (J Math Kyoto Univ 2:227–235 1963) of the properties of the stochastic process associated to the Fokker–Planck equation under consideration. In this paper, we prove rigorously that the solutions of the considered problem are nonunique if rrc and unique if \({r_{c} < r \leqq 1.}\) In particular, this nonuniqueness explains the different behaviours found in the physics literature for numerical simulations of the stochastic differential equation associated to the Fokker–Planck equation. In the proof of the results of this paper we use several asymptotic formulas and computations in the companion paper (Hwang in Q Appl Math 2018).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors would like to thank the Hausdorff Center for Mathematical Sciences of the University of Bonn and the Pohang Mathematics Institute, where parts of this work were done. H.J.H. is partly supported by the Basic Science Research Program (NRF-2017R1E1A1A03070105) through the National Research Foundation of Korea. J.J. is supported in part by NSF Grants DMS-1608492 and DMS-1608494. The authors acknowledge support through the CRC 1060 “The mathematics of emergent effects at the University of Bonn”, which is funded through the German Science Foundation (DFG). We thank Seongwon Lee for helping with the figures in the paper.


  1. 1.
    Abramovich M., Stegun I.A.: Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables. Dover, New York (1974)Google Scholar
  2. 2.
    Bramanti M., Cupini G., Lanconelli A., Priola E.: Global L p estimates for degenerate Ornstein–Uhlenbeck operators. Math. Z. 266, 789–816 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brezis H.: Functional Analysis, Sobolev spaces and Partial Differential Equations. Springer, Berlin (2011)zbMATHGoogle Scholar
  4. 4.
    Cinti C., Nystrom K., Polidoro S.: A note on Harnack inequalities and propagation set for a class of hypoelliptic operators. Potential Anal. 33, 341–354 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Friedman A.: Partial Differential Equations of Parabolic Type. R.E. Krieger Publishing Company, New York (1983)Google Scholar
  6. 6.
    Gilbarg D., Trudinger N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1998)zbMATHGoogle Scholar
  7. 7.
    Guo Y.: Regularity for the Vlasov equation in a half space. Indiana Univ. Math. J. 43(1), 255–320 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Guo Y.: Singular solutions of the Vlasov–Maxwell system on a half line. Arch. Ration. Mech. Anal. 131(3), 241–304 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hörmander L.: Linear Partial Differential Operators. Springer, Berlin (1963)CrossRefzbMATHGoogle Scholar
  10. 10.
    Hörmander L.: Hypoelliptic second order differential equations. Acta Math. 119, 147–171 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hwang H.J.: Regularity for the Vlasov–Poisson system in a convex domain. SIAM J. Math. Anal. 36, 121–171 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hwang H.J., Velázquez J.L.: Global existence for the Vlasov–Poisson system in bounded domains. Arch. Ration. Mech. Anal. 195(3), 763–796 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hwang H.J., Jang J., Jung J.: The Fokker–Planck equation with absorbing boundary conditions in bounded domains. SIAM J. Math. Anal. 50(2), 2194–2232 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hwang H.J., Jang J., Jung J.: On the kinetic Fokker–Planck equation in the half-space with absorbing barriers. Indiana Univ. Math. J. 64(6), 1767–1804 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hwang H.J., Jang J., Velazquez J.L.: The Fokker–Planck equation with absorbing boundary conditions. Arch. Ration. Mech. Anal. 214(1), 183–233 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hwang, H.J., Jang, J., Velazquez, J.L.: On the structure of the singular set for the kinetic Fokker–Planck equation in domains with boundaries. Q. Appl. Math. (2018).
  17. 17.
    Kim C.: Formation and propagation of discontinuity for Boltzmann equation in non-convex domains. Comm. Math. Phys. 308(3), 641–701 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kogoj A.E., Lanconelli E.: An invariant Harnack inequality for a class of hypoelliptic ultraparabolic equations. Mediterr. J. Math. 1, 51–80 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kolmogorov A.: Mathematics Zufällige Bewegungen (Zur Theorie der Brownschen Bewegung). Ann. Math. 35(1), 116–117 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Liggett T.M.: Interacting Particle Systems. Reprint of the 1985 Original, Classics in Mathematics. Springer, Berlin (2005)Google Scholar
  21. 21.
    Lunardi A.: Schauder estimates for a class of degenerate elliptic and parabolic operators with unbounded coefficients in R n. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze 24(1), 133–164 (1997)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Lanconelli, E., Pascucc, A., Polidoro, S.: Linear and nonlinear ultraparabolic equations of Kolmogorov type arising in diffusion theory and in finance. Nonlinear Problems in Mathematical Physics and Related Topics, II, vol. 2, Kluwer Plenum, New York, 243–265, 2002Google Scholar
  23. 23.
    Lanconelli E., Polidoro S.: On a class of hypoelliptic evolution operators. Rend. Semin. Mater. Torino 52(1), 29–63 (1994)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Manfredini M.: The Dirichlet problem for a class of ultraparabolic equation. Adv. Differ. Equ. 2, 831–866 (1997)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Milnor J.: Topology from a Differential Viewpoint. University of Virginia Press, Virginia (1965)zbMATHGoogle Scholar
  26. 26.
    McKean H.P. Jr.: A winding problem for a resonator driven by a white noise. J. Math. Kyoto Univ. 2, 227–235 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Nier, F.: Boundary conditions and subelliptic estimates for geometric Kramers–Fokker–Planck operators on manifolds with boundaries, vol. 252. American Mathematical Society, 144 pp (2018)Google Scholar
  28. 28.
    Øksendal B.: Stochastic Differential Equations: An Introduction with Applications. Springer, Berlin (1985)CrossRefzbMATHGoogle Scholar
  29. 29.
    Pascucci A.: Hölder regularity for a Kolmogorov equation. Trans. AMS. 355(3), 901–924 (2003)CrossRefzbMATHGoogle Scholar
  30. 30.
    Pazy A.: Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44. Springer, New York (1983)zbMATHGoogle Scholar
  31. 31.
    Polidoro, S.: A global lower bound for the fundamental solution of Kolmogorov–Fokker–Planck equations. Arch. Ration. Mech. Anal. 137, 321–34 (1997)Google Scholar
  32. 32.
    Rothschild L.P., Stein E.M.: Hypoelliptic differential operators and nilpotent groups. Acta Math. 137(1), 247–320 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Stroock D., Varadhan S.R.S.: On degenerate elliptic-parabolic operators of second order and their associated diffusions. Comm. Pure Appl. Math. 25(6), 651–713 (1972)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Hyung Ju Hwang
    • 1
    Email author
  • Juhi Jang
    • 2
    • 3
  • Juan J. L. Velázquez
    • 4
  1. 1.Department of MathematicsPohang University of Science and TechnologyPohangRepublic of Korea
  2. 2.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  3. 3.Korea Institute for Advanced StudySeoulKorea
  4. 4.Institute of Applied MathematicsUniversity of BonnBonnGermany

Personalised recommendations